Alert archive / California / Wind Advisories in 2024
Wind Advisory 24, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 29, 2024, 6:49 PM PST for Mono County, California. It took effect at Dec 29, 2024, 7:00 PM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 6:49 PM PST (02:49 UTC)
- In effect from
- Dec 29, 2024, 7:00 PM PST
- Expired
- Dec 29, 2024, 9:44 PM PST
- In force
- 3 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 127 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WWUS75 KREV 300249 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 649 PM PST Sun Dec 29 2024 CAZ073-300800- /O.NEW.KREV.WI.Y.0024.241230T0300Z-241230T0800Z/ Mono County- Including the cities of Coleville, Lee Vining, Bridgeport, and Mammoth Lakes 649 PM PST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR MONO COUNTY IN THE EASTERN SIERRA... * WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph are expected along Highway 395 in Mono County this evening. Wind prone areas such as near Twin Lakes, Lundy Canyon, Mono Lake, and the Mammoth Airport could see gusts to 70 mph. * WHERE...Mono County. * WHEN...Until midnight PST tonight. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution especially on Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. && $$ CS
1 follow-up statement
551 WWUS75 KREV 300544 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 944 PM PST Sun Dec 29 2024 CAZ073-300645- /O.CAN.KREV.WI.Y.0024.000000T0000Z-241230T0800Z/ Mono County- Including the cities of Coleville, Lee Vining, Bridgeport, and Mammoth Lakes 944 PM PST Sun Dec 29 2024 ...WIND ADVISORY FOR MONO COUNTY IS CANCELLED... Winds have subsided with gusts of 20 to 35 mph expected through midnight along Highway 395 in Mono County. $$ CS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:05 PM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 29, 2:05 PM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PST Sun Dec 29 2024
.SYNOPSIS...
* A winter storm will continue to impact the region this afternoon
and evening, bringing Sierra snow, valley rain showers, and
strong winds.
* Dry and milder conditions will return through the upcoming week,
with a slight chance of light showers near the Oregon border on
New Year’s Day. Valley inversions are expected to develop
midweek under clearer skies.
&&
.DISCUSSION...
This Afternoon and Evening: Storm Update
* The ongoing storm system will maintain its grip on the region
through this afternoon before gradually tapering off later this
evening. Strong southwest winds will persist, with gusts of 40-55
mph in lower valleys and 55-70 mph in wind-prone areas, such as I-
580 through Washoe Valley, Highway 395 through Douglas and Mono
Counties, and Highway 95 near Walker Lake. Sierra ridge gusts will
remain intense, exceeding 90 mph. Winds will weaken and shift to a
northwesterly direction by evening, with gusts diminishing to 20-
30 mph. These conditions will continue to create hazardous travel,
especially for high-profile vehicles, while aviation operations
will face mountain wave turbulence, rotors, and low-level wind
shear (LLWS). Larger lakes will remain choppy, with wave heights
of 2-5 feet expected on Tahoe and Pyramid.
* Snow levels will range from 4,500-5,500 feet by late afternoon.
Heavy snowfall, with rates of 1-2 inches per hour, will affect
higher mountain passes such as Donner, Carson, Echo, and Mt. Rose
before tapering off in the evening. Total storm snow accumulations
of 8-12 inches are likely at these elevations, creating hazardous
travel conditions with snow-covered roads and delays. Wet and
slushy snowfall at lower elevations may add to challenges on
roadways.
* Hazards remain in effect for the region. A High Wind Warning
continues for the Sierra Front, Mono, and Mineral Counties, while
Wind Advisories cover other parts of western Nevada through this
evening. A Winter Weather Advisory is active for areas above 5,500-
6,000 feet, including the Lake Tahoe Basin, eastern Alpine County,
and Lassen and Plumas Counties, until 8 PM tonight.
Tonight and Beyond:
* Precipitation will taper off later this evening as the storm exits
the region, and winds will diminish significantly. Starting
Monday, high pressure will build in, bringing drier and more
stable conditions. A weak system may deliver light showers near
the Oregon border on Wednesday, but otherwise, the week will
remain dry with lighter winds and above-average temperatures
heading into the New Year. Valley inversions and stagnant air
conditions are expected to develop by midweek under clearer skies.
* Travelers should plan and stay updated on the latest forecasts to
ensure safe travel as conditions improve.
-Johnston
&&
.AVIATION...
.Until 00Z Tuesday...
Expect strong southwest winds this afternoon, bringing mountain wave
turbulence, LLWS, and challenging flight conditions. Improving
conditions are expected late tonight, with predominant VFR likely
tomorrow.
* Winds/Turbulence/LLWS: Southwest gusts of 30-40 knots for KRNO,
KCXP, and KMEV, with stronger gusts of 50-60 knots across the
Sierra KTRK, KTVL, and KMMH.
* Visibility/Ceilings: MVFR to IFR conditions are present during
rain and snow showers, especially in the Sierra.
* Weather/Precipitation Accumulations: Valley rain and mountain snow
will persist through the evening. Accumulating snow at KTRK and
KTVL, generally up to 1 inch. Accumulating rain at KRNO, KCXP, and
KMEV, less than 0.05 inches.
Pilots should be prepared for rapidly changing conditions through
tonight.
-Johnston
&&
.AVALANCHE...
A winter storm will bring rapidly changing weather conditions to the
Sierra Nevada through today, impacting both the Central and Eastern
Sierra Nevada regions. Key impacts include lowering snow levels,
strong winds, light to moderate precipitation, and cooling
temperatures near freezing. Hazardous conditions are expected,
particularly at higher elevations.
* Central Sierra Nevada (Yuba Pass to Ebbetts Pass, including the
Greater Lake Tahoe Area): Snow levels will lower to 5000-5500 feet
by this evening. Winds will be strong throughout the afternoon and
this evening, with mid-slope gusts peaking at 25-35 mph and
ridgetop winds increasing to 45-65 mph, with gusts exceeding 90
mph. Precipitation will continue, with liquid equivalent totals of
0.75-1.00 inches and snowfall rates exceeding 1 inch per hour
above 7000 feet, until 6 PM PST Sunday. Snowfall amounts through
the evening are forecast to range from 2-6 inches between 7000-
8000 feet and 6-8 inches above 8000 feet. Overcast skies will
limit solar warming, and temperatures near 7000 feet will drop to
freezing by this evening, creating a rain-to-snow transition zone.
* Eastern Sierra Nevada (Walker to Bishop Creek): Snow levels will
remain near 7000 feet by this evening. Winds will be significant,
with mid-slope gusts reaching 80-90 mph and ridgetop winds of 40-
60 mph, with peak gusts up to 95 mph. Precipitation will bring
liquid equivalent totals of 0.10-0.20 inches, with snowfall rates
occasionally reaching 1 inch per hour above 8000 feet until 4 PM
PST. Total snowfall is expected to range from 2-4 inches above
8000 feet, with localized amounts up to 6 inches. Skies will
remain mostly cloudy, limiting solar intensity, while temperatures
near 7000 feet will approach freezing by this evening.
-Johnston
&&
.HYDROLOGY...
Minor rises are expected on the Susan and Pit Rivers tonight and
into tomorrow due to precipitation and snowmelt. Significant
flooding is not anticipated.
* Susan River at Susanville: The forecast peak is 9.6 feet tonight,
remaining below the action/monitor stage of 10.5 feet. There is
less than a 1% probability of reaching the action/monitor stage.
Impacts are expected to be minimal, with flows rising, but no
flooding is anticipated. Any effects will be minor and localized
to low-lying areas.
* Pit River at Canby: The forecast peak is 6.6 feet Monday
afternoon, below the action/monitor stage of 7.5 feet. There is a
5% probability of reaching the action/monitor stage. Impacts will
include notable increases in flow, but flooding is not expected.
Any effects will be minor and limited to low-lying areas.
Residents and stakeholders should stay informed and monitor updates
as needed at CNRFC.NOAA.GOV, though no significant issues are
expected from these river rises.
-Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 4 PM PST this afternoon NVZ005.
Winter Weather Advisory until 8 PM PST this evening NVZ002.
High Wind Warning until 7 PM PST this evening NVZ001-003.
Wind Advisory until 7 PM PST this evening NVZ004.
CA...Wind Advisory until 4 PM PST this afternoon CAZ070.
Winter Weather Advisory until 8 PM PST this evening CAZ071-072.
High Wind Warning until 7 PM PST this evening CAZ073.
&&In the hours before
Local storm report, Dec 29, 6:46 PM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
646 PM PST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Non-Tstm Wnd Gst 1 ENE Heavenly Ski Base 38.94N 119.92W
12/29/2024 M91 MPH El Dorado CA Mesonet
Mesonet station HVRGM Mid Station Gondola
Weather Stat.
0405 PM Non-Tstm Wnd Gst Mammoth Mountain Ski Su 37.63N 119.03W
12/29/2024 M83 MPH Mono CA Mesonet
Mesonet station MTH03 1.7 S Mammoth Mountain
(MAMMOTH).
0127 PM Non-Tstm Wnd Gst 4 SSW Walker 38.47N 119.51W
12/29/2024 M77 MPH Mono CA Mesonet
Mesonet station XMLC1 Mill Canyon.
0535 PM Non-Tstm Wnd Gst 4 W Crowley Lake 37.62N 118.82W
12/29/2024 M76 MPH Mono CA AWOS
AWOS station KMMH Mammoth June Lak.
0510 PM Non-Tstm Wnd Gst 4 NNE Twin Lakes 38.20N 119.32W
12/29/2024 M73 MPH Mono CA Mesonet
Mesonet station 565SE Sce-3577.
0623 PM Non-Tstm Wnd Gst 4 S Conway Summit 38.04N 119.17W
12/29/2024 M70 MPH Mono CA Mesonet
Mesonet station UNDC1 Lundy.
1215 PM Non-Tstm Wnd Gst 8 SW Nixon 39.75N 119.46W
12/29/2024 M65 MPH Washoe NV Mesonet
Mesonet station RGX Virginia Peak.
1133 AM Non-Tstm Wnd Gst 4 WNW Truckee 39.34N 120.27W
12/29/2024 M63 MPH Nevada CA Mesonet
Mesonet station TADC1 Tahoe Donner.
0425 AM Non-Tstm Wnd Gst 1 NNW Stewart 39.13N 119.76W
12/29/2024 M62 MPH Carson City NV Mesonet
Mesonet station CFSN2 CARSON CITY CARSON
CITY NV.
1145 AM Non-Tstm Wnd Gst 1 ESE Palisades Tahoe a 39.16N 120.23W
12/29/2024 M62 MPH Placer CA Mesonet
Mesonet station SCTAM 0.8 SW Alpine Meadows
(TAHOE).
0157 AM Non-Tstm Wnd Gst 1 NNE Washoe City 39.34N 119.80W
12/29/2024 M61 MPH Washoe NV Mesonet
Mesonet station BCBNV 1.5 N Washoe City (NV
DOT).
0100 PM Non-Tstm Wnd Gst 2 SSE Verdi 39.49N 119.98W
12/29/2024 M61 MPH Washoe NV Mesonet
Mesonet station NV052 South Verdi.
1019 AM Non-Tstm Wnd Gst 5 ENE Yerington 39.01N 119.08W
12/29/2024 M61 MPH Lyon NV Mesonet
Mesonet station EW0588 Yerington.
1247 PM Non-Tstm Wnd Gst 7 E Dixie Valley 39.58N 117.94W
12/29/2024 M60 MPH Churchill NV Mesonet
Mesonet station CYVN2 Cherry Valley.
1056 PM Non-Tstm Wnd Gst 1 NNW Lakeview 39.23N 119.81W
12/28/2024 M59 MPH Washoe NV Mesonet
Mesonet station SR2NV 1.3 NW Lakeview (NV
DOT).
0110 PM Non-Tstm Wnd Gst 11 SE Smith Valley 38.68N 119.19W
12/29/2024 M59 MPH Lyon NV Mesonet
Mesonet station NV059 Pine Grove Mountain.
0230 PM Non-Tstm Wnd Gst 2 S Minden 38.93N 119.78W
12/29/2024 M59 MPH Douglas NV Mesonet
Mesonet station NV021 Sw Gardnerville.
1220 AM Non-Tstm Wnd Gst 3 SE Dog Valley 39.52N 120.01W
12/29/2024 M58 MPH Sierra CA Mesonet
Mesonet station NV009 West Verdi.
1240 PM Non-Tstm Wnd Gst 2 NW Reno 39.56N 119.85W
12/29/2024 M57 MPH Washoe NV Mesonet
Mesonet station NV013 Northwest Reno.
1215 PM Non-Tstm Wnd Gst 4 SE Sand Mountain 39.27N 118.35W
12/29/2024 M56 MPH Churchill NV Mesonet
Mesonet station SSPNV 3.7 SE Sand Mountain
(NV DOT).
1139 PM Non-Tstm Wnd Gst 3 ESE Lake City 41.62N 120.16W
12/28/2024 M56 MPH Modoc CA Mesonet
Mesonet station SSYC1 Surprise Valley.
0130 PM Non-Tstm Wnd Gst 2 W Indian Hills 39.09N 119.82W
12/29/2024 M55 MPH Douglas NV Mesonet
Mesonet station NV055 Jacks Valley.
0428 AM Non-Tstm Wnd Gst 1 SSW Stead 39.62N 119.89W
12/29/2024 M54 MPH Washoe NV Mesonet
Mesonet station RRKNV 1.5 SW Stead (NV DOT).
0656 AM Non-Tstm Wnd Gst 3 SSW Sparks 39.50N 119.77W
12/29/2024 M54 MPH Washoe NV ASOS
ASOS station KRNO Reno.
1045 PM Non-Tstm Wnd Gst 4 NNW Virginia City 39.36N 119.66W
12/28/2024 M53 MPH Storey NV Mesonet
Mesonet station FW0451 VC Highlands.
0135 PM Non-Tstm Wnd Gst 2 NE Minden 38.98N 119.75W
12/29/2024 M53 MPH Douglas NV AWOS
AWOS station KMEV Minden.
1053 AM Non-Tstm Wnd Gst 1 E Fallon Station 39.42N 118.70W
12/29/2024 M53 MPH Churchill NV AWOS
AWOS station KNFL Fallon NAS.
0753 PM Non-Tstm Wnd Gst 17 S Pittville 40.81N 121.30W
12/28/2024 M52 MPH Lassen CA Mesonet
Mesonet station LDRC1 Ladder Butte.
1205 PM Non-Tstm Wnd Gst 5 NNE Schurz 39.05N 118.79W
12/29/2024 M51 MPH Mineral NV Mesonet
Mesonet station SRZNV 4.6 NE Schurz (NV
DOT).
0923 AM Non-Tstm Wnd Gst 2 NNW Wabuska 39.16N 119.20W
12/29/2024 M51 MPH Lyon NV Mesonet
Mesonet station WBKNV 1.9 NW Wabuska (NV
DOT).
1259 PM Non-Tstm Wnd Gst 2 S Cold Springs Valley 39.65N 119.98W
12/29/2024 M50 MPH Washoe NV Mesonet
Mesonet station CLDNV 1.9 S Cold Springs
Valley (NV DOT).
0622 AM Non-Tstm Wnd Gst 4 NNW Virginia City 39.37N 119.67W
12/29/2024 M50 MPH Storey NV Mesonet
Mesonet station FMFNV 4.3 NW Virginia City
(NV DOT).
0300 PM Non-Tstm Wnd Gst 3 SE Dollar Point 39.16N 120.07W
12/29/2024 M50 MPH Placer CA Mesonet
Mesonet station JPL04 3.1 SE Dollar Point
(JPLNASA).
&&Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.